North Dakota, 2004High Wind in North Dakota, December 11 to 12, 2004
December 11 to 12, 2004 · NWS BIS · 36 events in 36 counties and zones
A strong cold front brought high winds to western and central North Dakota causing one minor injury and minor damage across the region. No travel was advised in the southwest due to the high winds.
Every event with a place to put it; 32 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $30,000
- Crop damage
- None recorded
- Events
- 36
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front brought high winds to western and central North Dakota causing one minor injury and minor damage across the region. The frontal system also brought scattered snow showers with areas of blowing snow reducing visibilities in several locations.No travel was advised in the southwest due to the high winds. Sustain winds of 40 to 50 mph existed over the region with gust of 50 to 65 mph. The highest gust reported was 76 mph 5 miles east of Richardton in Stark County. Damage was confined to a new construction being built at the Fort Berthold Community College in Mountrail County. A male carrying his luggage from the Bismarck Airport to his vehicle was blown over by the high winds causing minor injuries to his leg.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Dec 11, 2:15 PM CST, 42 minutes earlier.
Area forecast discussion, Dec 11, 2:15 PM CST, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
215 PM CST SAT DEC 11 2004
.SHORT TERM...
TONIGHT THROUGH TUESDAY NIGHT...LATEST MODEL RUNS SHOW EXPLOSIVE
DEVELOPMENT OF AN UPPER LOW OVER SOUTHERN MANITOBA THIS EVENING.
A SURFACE FRONT IS ALREADY DEVELOPING AND MOVING INTO NORTHWEST
NORTH DAKOTA. IT WILL SURGE SOUTH THIS EVENING AND WINDS WILL LINK
ALOFT THROUGH 700 MB. THE ETA AND GFS SHOW A 60 KT 850 ISOTACH
MOVING ACROSS THE FORECAST AREA TONIGHT. EXPECT SOME GUSTS OVER 50
MPH BY MIDNIGHT. SCATTERED LIGHT RAIN SHOWERS BEHIND THE FRONT WILL
TURNING TO SCATTERED LIGHT SNOW SHOWERS IN THE COLD ADVECTION LATE
THIS EVENING. WARM WESTERLY FLOW THIS AFTERNOON HAS CRUSTED MOST OF
THE SNOW COVER IN NORTHERN ND...EXCEPT IN THE FAR NORTHEAST PART 0F
THE CWA. TEMPERATURES BARELY ROSE ABOVE THE FREEZING LEVEL IN
BOTTINEAU AND ROLETTE COUNTIES WHERE SNOW COVER RANGES UP TO 4
INCHES. EXPECT SOME BLOWING AND DRIFTING SNOW IN THIS AREA. WINDS
SHOULD TAPER OFF IN THE FAR WEST EARLY SUNDAY MORNING...BUT CONTINUE
IN CENTRAL ND UNTIL NOON.
AFTER THE LOW PRESSURE DEPARTS THE AREA SUNDAY AFTERNOON...CLEAR
FRIGID HIGH PRESSURE FROM CANADA WILL DRIFT SOUTH ACROSS ND SUNDAY
NIGHT AND MONDAY. TEMPERATURES WILL MODERATE TUESDAY AS RETURN
WESTERLY FLOW BEGINS.
LONG TERM...
MADE LITTLE CHANGES TO THE LONG TERM PERIOD. HAVE KEPT THE
SLIGHT CHANCE OF LIGHT SNOW SOUTHWEST THRU CENTRAL AREAS OF
THE FORECAST AREA WEDNESDAY AFTERNOON AND EVENING AND IN THE
FAR EAST CWA THURSDAY MORNING WITH PASSAGE OF SHORTWAVE TROUGH
AND SURFACE BOUNDARY..HOWEVER MAIN ENERGY FROM THIS SYSTEM
STAYS WELL NORTH OF THE FORECAST AREA AND CHANCES ARE LOW.
TEMPERATURES ON TRACK WITH COLDER AIR SPILLING SOUTH BEHIND
SHORTWAVE ON WEDNESDAY.
&&
.BIS WATCHES/WARNINGS/ADVISORIES...
...HIGH WIND WARNING WESTERN ND TONIGHT...
...HIGH WIND WARNING CENTRAL ND TONIGHT AND SUNDAY MORNING...
&&
LM/RGT
Hazardous weather outlook, Dec 11, 3:45 AM CST, 11 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
345 AM CST SAT DEC 11 2004
NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-120900-
ADAMS-BILLINGS-BOTTINEAU-BOWMAN-BURKE-BURLEIGH-DICKEY-DIVIDE-DUNN-
EMMONS-FOSTER-GOLDEN VALLEY-GRANT-HETTINGER-KIDDER-LA MOURE-LOGAN-
MCHENRY-MCINTOSH-MCKENZIE-MCLEAN-MERCER-MORTON-MOUNTRAIL-OLIVER-
PIERCE-RENVILLE-ROLETTE-SHERIDAN-SIOUX-SLOPE-STARK-STUTSMAN-WARD-
WELLS-WILLIAMS-
INCLUDING THE CITIES OF...WILLISTON...MINOT...JAMESTOWN...
DICKINSON...CROSBY...BOWMAN...BOTTINEAU...BISMARCK...MANDAN...
WATFORD CITY...WASHBURN...STANLEY...RUGBY...MOTT...MEDORA...LINTON...
HETTINGER...HARVEY...ELLENDALE...CARRINGTON...BEULAH...BELCOURT...
BEACH AND ASHLEY
345 AM CST SAT DEC 11 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH
DAKOTA.
.DAY ONE...TODAY AND TONIGHT
VERY STRONG WINDS EXPECTED SATURDAY AFTERNOON AND SATURDAY EVENING.
WIND ADVISORY WILL BE IN EFFECT DURING THIS PERIOD.
AREAS OF DENSE FOG WILL PERSIST EARLY THIS MORNING FOR THE FAR EAST
CENTRAL AREAS INCLUDING JAMESTOWN. VISIBILITIES WILL BE AS LOW AS
1/2 MILE. TRAVEL WILL BE HAZARDOUS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
VERY STRONG WINDS EXPECTED SUNDAY MORNING THROUGH EARLY SUNDAY
AFTERNOON. WIND ADVISORY IS IN EFFECT FOR THIS TIMEFRAME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
NJH
High Wind, Adams
- When
- December 11, 2:57 PM CST to December 12, 6:00 AM CST
- Where
- Adams forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 46.097, -102.528 (the zone’s center; the record gives no point)
High Wind, Billings
- When
- December 11, 2:57 PM CST to December 12, 6:00 AM CST
- Where
- Billings forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 47.023, -103.376 (the zone’s center; the record gives no point)
High Wind, Bowman
- When
- December 11, 2:57 PM CST to December 12, 6:00 AM CST
- Where
- Bowman forecast zone
- Measured
- 54 kt (62 mph) estimated gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 46.113, -103.521 (the zone’s center; the record gives no point)
High Wind, Divide
- When
- December 11, 2:57 PM CST to December 12, 6:00 AM CST
- Where
- Divide forecast zone
- Measured
- 42 kt (48 mph) estimated sustained
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 48.815, -103.487 (the zone’s center; the record gives no point)
High Wind, Dunn
- When
- December 11, 2:57 PM CST to December 12, 6:00 AM CST
- Where
- Dunn forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 47.357, -102.618 (the zone’s center; the record gives no point)
High Wind, Golden Valley
- When
- December 11, 2:57 PM CST to December 12, 6:00 AM CST
- Where
- Golden Valley forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 46.940, -103.847 (the zone’s center; the record gives no point)
High Wind, Hettinger
- When
- December 11, 2:57 PM CST to December 12, 6:00 AM CST
- Where
- Hettinger forecast zone
- Measured
- 45 kt (52 mph) estimated sustained
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 46.433, -102.460 (the zone’s center; the record gives no point)
High Wind, McKenzie
- When
- December 11, 2:57 PM CST to December 12, 6:00 AM CST
- Where
- McKenzie forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 47.740, -103.395 (the zone’s center; the record gives no point)
High Wind, Slope
- When
- December 11, 2:57 PM CST to December 12, 6:00 AM CST
- Where
- Slope forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 46.447, -103.460 (the zone’s center; the record gives no point)
High Wind, Stark
- When
- December 11, 2:57 PM CST to December 12, 6:00 AM CST
- Where
- Stark forecast zone
- Measured
- 66 kt (76 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 46.811, -102.655 (the zone’s center; the record gives no point)
High Wind, Williams
- When
- December 11, 2:57 PM CST to December 12, 6:00 AM CST
- Where
- Williams forecast zone
- Measured
- 42 kt (48 mph) estimated sustained
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 48.344, -103.480 (the zone’s center; the record gives no point)
High Wind, Bottineau
- When
- December 11, 6:00 PM CST to December 12, 12:00 PM CST
- Where
- Bottineau forecast zone
- Measured
- 42 kt (48 mph) estimated sustained
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 48.792, -100.833 (the zone’s center; the record gives no point)
High Wind, Burke
- When
- December 11, 6:00 PM CST to December 12, 12:00 PM CST
- Where
- Burke forecast zone
- Measured
- 45 kt (52 mph) estimated sustained
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 48.791, -102.518 (the zone’s center; the record gives no point)
High Wind, Burleigh
- When
- December 11, 6:00 PM CST to December 12, 12:00 PM CST
- Where
- Burleigh forecast zone
- Measured
- 42 kt (48 mph) measured sustained
- Injuries
- 1 direct, 0 indirect
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 46.977, -100.469 (the zone’s center; the record gives no point)
High Wind, Dickey
- When
- December 11, 6:00 PM CST to December 12, 12:00 PM CST
- Where
- Dickey forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 46.110, -98.505 (the zone’s center; the record gives no point)
High Wind, Emmons
- When
- December 11, 6:00 PM CST to December 12, 12:00 PM CST
- Where
- Emmons forecast zone
- Measured
- 43 kt (49 mph) estimated sustained
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 46.285, -100.239 (the zone’s center; the record gives no point)
High Wind, Foster
- When
- December 11, 6:00 PM CST to December 12, 12:00 PM CST
- Where
- Foster forecast zone
- Measured
- 53 kt (61 mph) estimated gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 47.457, -98.883 (the zone’s center; the record gives no point)
High Wind, Grant
- When
- December 11, 6:00 PM CST to December 12, 12:00 PM CST
- Where
- Grant forecast zone
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 46.358, -101.640 (the zone’s center; the record gives no point)
High Wind, Kidder
- When
- December 11, 6:00 PM CST to December 12, 12:00 PM CST
- Where
- Kidder forecast zone
- Measured
- 42 kt (48 mph) estimated sustained
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 46.980, -99.780 (the zone’s center; the record gives no point)
High Wind, La Moure
- When
- December 11, 6:00 PM CST to December 12, 12:00 PM CST
- Where
- La Moure forecast zone
- Measured
- 40 kt (46 mph) estimated sustained
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 46.457, -98.535 (the zone’s center; the record gives no point)
High Wind, Logan
- When
- December 11, 6:00 PM CST to December 12, 12:00 PM CST
- Where
- Logan forecast zone
- Measured
- 42 kt (48 mph) estimated sustained
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 46.457, -99.477 (the zone’s center; the record gives no point)
High Wind, McHenry
- When
- December 11, 6:00 PM CST to December 12, 12:00 PM CST
- Where
- McHenry forecast zone
- Measured
- 43 kt (49 mph) estimated sustained
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 48.235, -100.636 (the zone’s center; the record gives no point)
High Wind, McIntosh
- When
- December 11, 6:00 PM CST to December 12, 12:00 PM CST
- Where
- McIntosh forecast zone
- Measured
- 40 kt (46 mph) estimated sustained
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 46.112, -99.441 (the zone’s center; the record gives no point)
High Wind, McLean
- When
- December 11, 6:00 PM CST to December 12, 12:00 PM CST
- Where
- McLean forecast zone
- Measured
- 43 kt (49 mph) estimated sustained
- Reported by
- AWOS,ASOS,MESONET,ETC
High Wind, Mercer
- When
- December 11, 6:00 PM CST to December 12, 12:00 PM CST
- Where
- Mercer forecast zone
- Measured
- 42 kt (48 mph) estimated sustained
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 47.309, -101.831 (the zone’s center; the record gives no point)
High Wind, Morton
- When
- December 11, 6:00 PM CST to December 12, 12:00 PM CST
- Where
- Morton forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
High Wind, Mountrail
- When
- December 11, 6:00 PM CST to December 12, 12:00 PM CST
- Where
- Mountrail forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $30,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 48.201, -102.356 (the zone’s center; the record gives no point)
High Wind, Oliver
- When
- December 11, 6:00 PM CST to December 12, 12:00 PM CST
- Where
- Oliver forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 47.115, -101.340 (the zone’s center; the record gives no point)
High Wind, Pierce
- When
- December 11, 6:00 PM CST to December 12, 12:00 PM CST
- Where
- Pierce forecast zone
- Measured
- 42 kt (48 mph) estimated sustained
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 48.250, -99.972 (the zone’s center; the record gives no point)
High Wind, Renville
- When
- December 11, 6:00 PM CST to December 12, 12:00 PM CST
- Where
- Renville forecast zone
- Measured
- 41 kt (47 mph) estimated sustained
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 48.719, -101.658 (the zone’s center; the record gives no point)
High Wind, Rolette
- When
- December 11, 6:00 PM CST to December 12, 12:00 PM CST
- Where
- Rolette forecast zone
- Measured
- 41 kt (47 mph) estimated sustained
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 48.772, -99.841 (the zone’s center; the record gives no point)
High Wind, Sheridan
- When
- December 11, 6:00 PM CST to December 12, 12:00 PM CST
- Where
- Sheridan forecast zone
- Measured
- 40 kt (46 mph) estimated sustained
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 47.575, -100.346 (the zone’s center; the record gives no point)
High Wind, Sioux
- When
- December 11, 6:00 PM CST to December 12, 12:00 PM CST
- Where
- Sioux forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- AWOS,ASOS,MESONET,ETC
High Wind, Stutsman
- When
- December 11, 6:00 PM CST to December 12, 12:00 PM CST
- Where
- Stutsman forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 46.979, -98.959 (the zone’s center; the record gives no point)
High Wind, Ward
- When
- December 11, 6:00 PM CST to December 12, 12:00 PM CST
- Where
- Ward forecast zone
- Measured
- 44 kt (51 mph) estimated sustained
- Reported by
- AWOS,ASOS,MESONET,ETC
High Wind, Wells
- When
- December 11, 6:00 PM CST to December 12, 12:00 PM CST
- Where
- Wells forecast zone
- Measured
- 40 kt (46 mph) estimated sustained
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 47.588, -99.661 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Storm Surge in Maine, December 11, 2004$100,000 · 1 event
- Winter Storm in New York, December 11, 2004$40,000 · 4 events
- Winter Weather in New York, December 11, 2004$25,000 · 5 events
- Winter Weather in Vermont, December 11, 2004$20,000 · 4 events
- High Wind in Montana, December 11, 200453 kt wind · 16 events
- Winter Storm in Minnesota, December 11 to 12, 200416 events
- Winter Storm in North Dakota, December 11 to 12, 200415 events
- High Wind in South Dakota, December 11 to 12, 200453 kt wind · 12 events
- Heavy Snow in North Carolina, December 11, 20048 events
- High Wind in Minnesota, December 11 to 12, 20048 events
- Heavy Snow in Tennessee, December 11, 20047 events
- Storm Surge in New Jersey, December 11, 20044 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5429610, 5429611, 5429613, 5429617, 5429618, 5429621, 5429623, 5429629, 5429740, 5429741, 5429745, 5429612, 5429614, 5429615, 5429616, 5429619, 5429620, 5429622, 5429624, 5429625, 5429626, 5429627, 5429628, 5429630, 5429631, 5429632, 5429633, 5429634, 5429635, 5429636, 5429637, 5429638, 5429739, 5429742, 5429743, 5429744.